Wisconsin, 2008

Hail in Wisconsin, July 6, 2008

July 6, 2008 · NWS ARX · 2 events in 1 county or zone

A cold front moved into central Wisconsin during the early afternoon hours of July 6th. Isolated severe thunderstorms developed along the front and produced hail up to the size of nickels in central Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved into central Wisconsin during the early afternoon hours of July 6th. Isolated severe thunderstorms developed along the front and produced hail up to the size of nickels in central Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 2:10 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 6, 2:10 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT SUN JUL 6 2008

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON RAIN CHANCES TODAY
THROUGH MONDAY NIGHT...ALONG WITH POTENTIAL FOR LOCALLY HEAVY QPF
AMOUNTS IN THIS TIME FRAME.

EARLY MORNING SURFACE ANALYSIS HAD COLD FRONT EXTENDING FROM
NORTHWEST MN INTO EASTERN SOUTH DAKOTA AND WESTERN NEBRASKA.
SCATTERED CONVECTION OCCURRING ALONG AND AHEAD OF FRONT IN RETURN
SOUTHERLY FLOW ALONG INSTABILITY AXIS ASSOCIATED WITH 850MB MOISTURE
TRANSPORT. WATER VAPOR IMAGERY INDICATED SHORT WAVE TRACKING ACROSS
ONTARIO PROVINCE OF SOUTHERN CANADA. WATER VAPOR ALSO INDICATED
SUBTROPICAL FEED OCCURRING FROM MEXICO INTO THE CENTRAL PLAINS.

06.00Z NCEP AND EUROPEAN DETERMINISTIC MODELS WERE IN FAIRLY GOOD
AGREEMENT WITH REGARD TO SURFACE AND UPPER LEVEL FEATURES THROUGH
09.12Z AND THIS WAS CORROBORATED BY LATEST SREF DATA. AS A RESULT...
FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD RECEIVE
PERIODS OF RAINFALL TODAY INTO MONDAY NIGHT. OF NOTE...06.00Z GFS
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK AND THUS ITS QPF
DEPICTION WAS SUSPECT.

OF SPECIAL NOTE...POTENTIAL FOR LOCALLY HEAVY RAIN APPEARS TO STILL
EXIST BASED ON DETERMINISTIC AND PROBABILISTIC DATA SUITE. EVEN
THOUGH CONFIDENCE WAS NOT AS HIGH AS ONE WOULD PREFER IN PINPOINTING
WHERE HEAVY RAIN POTENTIAL WILL BE...FAVORED TIME FRAME CONTINUES TO
FOCUS MAINLY ON MONDAY NIGHT.

TODAY...SURFACE FRONT EXPECTED TO CONTINUE MOVING EASTWARD INTO
NORTHWEST WI...WHILE TRAILING PORTION OF SHOULD BEGIN TO STALL ACROSS
SOUTHERN MN. RIBBON OF MLCAPE 1500-2500J/KG AND PLUME OF ML DEW
POINTS IN MID TO UPPER 60S SHOULD ENCOUNTER FRONT DURING AFTERNOON
AND EVENING. EVEN SO...LACK OF STRONG FORCING SIGNALS SUGGEST
SCATTERED CONVECTION AT BEST...WHICH WAS CORROBORATED BY HIGH
RESOLUTION ARXMESOWRF. THEREFORE...MAINTAINED RAIN PROBABILITIES IN
HIGH-END CHANCE CATEGORY.

SEVERE STORM POTENTIAL TODAY APPEARS TO BE LOW-END PER SPC DAY ONE
OUTLOOK. THIS BASED ON WIND SHEAR OF 20-25KTS...WHICH SHOULD BE
MAINLY CONFINED TO LOWEST 3KM AND UNIDIRECTIONAL ACCORDING TO BUFKIT
FORECAST SOUNDINGS. MULTICELL STORM MODE STILL ANTICIPATED...WHICH
SHOULD BE OUTFLOW DOMINATED. IN ADDITION...FORECAST SOUNDINGS
CONTINUED TO SUGGEST WET BULB ZERO AND FREEZING LEVELS WILL BE QUITE
HIGH SUNDAY AFTERNOON AND EVENING...ABOUT 10K-13K FEET RESPECTIVELY.

TONIGHT...FOCUS OF LOW LEVEL THETA-E CONVERGENCE SHIFTS ACROSS
IOWA...WHERE HIGHEST INSTABILITY ALSO RESIDES. NOCTURNAL LOW LEVEL
JET EXPECTED TO IMPINGE ON THIS AREA DURING THE LATE NIGHT HOURS.
CORFIDI VECTORS SUGGEST BACK BUILDING AND THUS REPEAT OF CONVECTION
OVER SAME AREAS MAY OCCUR. RESULTING IMPACT ON THE FORECAST AREA
SHOULD BE HIGHEST PROBABILITY OF HEAVIEST QPF ACROSS PARTS OF
NORTHEAST IOWA AND SOUTHWEST CORNER OF WI. BASED ON THIS...INCREASED
RAIN PROBABILITIES INTO LIKELY CATEGORY BETWEEN 07.06Z-07.12Z IN
THOSE LOCATIONS.

MONDAY INTO MONDAY NIGHT...FRONT EXPECTED TO EXTEND IN AN EAST-WEST
ORIENTATION AS IT PARALLELS MID AND UPPER LEVEL FLOW. DETERMINISTIC
AND PROBABILISTIC DATA CONTINUED TO SUPPORT ANOTHER UPPER LEVEL AND
SURFACE WAVE TO ADVANCE ACROSS THE UPPER MISSISSIPPI VALLEY MONDAY
NIGHT. DUE TO FORCING SIGNALS ASSOCIATED WITH DYNAMICAL AND
KINEMATIC PROCESSES...FORECAST CONFIDENCE WAS HIGH ENOUGH TO INCREASE
RAIN PROBABILITIES INTO LIKELY CATEGORY ACROSS THE ENTIRE FORECAST
AREA DURING THE TIME FRAME 08.00Z-08.12Z.

AN EAST-WEST ORIENTED FRONT ALWAYS A CONCERN...ESPECIALLY WHEN
COMBINED WITH PRECIPITABLE WATER VALUES OF NEARLY 2 INCHES...
STRONG 850MB MOISTURE TRANSPORT IMPINGING UPON FRONT...AND WARM CLOUD
DEPTH UP TO AROUND 4KM. ALL OF THESE PARAMETERS SUGGEST EFFICIENT
RAIN PRODUCING STORMS SHOULD OCCUR...ESPECIALLY MONDAY NIGHT. THERE
COULD STILL BE POTENTIAL FOR BACK BUILDING AND THEREFORE POSSIBILITY
FOR CONVECTION TO REPEAT OVER SAME AREAS.

EVEN THOUGH ANTECEDENT CONDITIONS HAVE BEEN DRY AND 1HR AND 3HR
FLASH FLOOD GUIDANCE VALUES WERE 2.5-4.0 INCHES...ANTICIPATED
MULTIPLE ROUNDS OF THUNDERSTORMS COULD CAUSE LOCALIZED RUNOFF
PROBLEMS. THUS...PLAN TO ISSUE A HYDROLOGIC STATEMENT TO HEIGHTEN
AWARENESS OF LOCALLY HEAVY RAIN POTENTIAL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

FORECAST CONFIDENCE WAS HIGH THAT THE FORECAST AREA SHOULD HAVE A
DRY PERIOD AT MIDWEEK. THIS WAS SUPPORTED BY DETERMINISTIC AND
PROBABILISTIC DATA SUITE...WHICH SUGGESTS SURFACE HIGH PRESSURE
SETTLES ACROSS THE UPPER MISSISSIPPI VALLEY. CURRENT DATA BASE
APPEARS VERY REASONABLE IN THIS REGARD...SO NO CHANGES WERE MADE IN
THIS PORTION OF THE EXTENDED OUTLOOK.

THERE WERE SIGNIFICANT DIFFERENCES BETWEEN 06.00Z GFS AND ECMWF
ASSOCIATED WITH PROGRESSION OF NEXT SURFACE AND UPPER LEVEL WAVE
ADVANCING INTO THE NORTHERN PLAINS TOWARD THE END OF THE WEEK. THIS
LENDS CONSIDERABLY LOWER FORECAST CONFIDENCE DURING THIS TIME FRAME.
MREF SUGGESTS RAIN PROBABILITIES STILL AT A MINIMUM LATE IN THE WEEK.
LOW-END RAIN CHANCES FRIDAY NIGHT INTO SATURDAY...AS IN CURRENT DATA
BASE...APPEAR REASONABLE AT THIS TIME. THUS...NO CHANGES WERE MADE
IN THIS PORTION OF THE EXTENDED OUTLOOK UNTIL CONSENSUS IMPROVES.

&&

.AVIATION...
THE 06.00Z MODELS ARE IN GENERAL AGREEMENT THAT A COLD FRONT WILL
MOVE INTO THE AREA THIS AFTERNOON...AND THEN THE FRONT STALLS OUT
ACROSS THE REGION AS IT BECOMES PARALLEL WITH THE UPPER LEVEL FLOW.
SEVERAL UPPER LEVEL SYSTEMS TRANSITION EAST ACROSS THE REGION. THE
FIRST ONE MOVES THROUGH THIS MORNING...AND THE SECOND ONE MOVES
THROUGH AFTER 06Z TONIGHT. EVEN THOUGH THERE IS GENERAL AGREEMENT
WITH THESE...THE MODELS DIFFER ON THEIR PRECIPITATION PLACEMENT AND
TIMING. THIS IS LIKELY A RESULT OF THE VARYING PRECIPITATION SCHEMES
USED IN THEM AND SOMEWHAT WEAK FORCING. DUE TO THIS THERE IS MUCH
UNCERTAINTY IN THE THUNDERSTORM PROBABILITIES. THE 05.21Z SPC SREF
WOULD SUGGEST THAT THE BEST PROBABILITIES WILL BE ACROSS NORTHEAST
IOWA AND SOUTHEAST MINNESOTA EARLY THIS MORNING AND AFTER 21Z THIS
AFTERNOON...AND SOUTH OF THE TAF SITES TONIGHT. I WILL TRY AND USE
THESE TO BETTER DEFINE THESE CHANCES. WHILE CONVECTION IS VERY
UNCLEAR...CEILINGS LOOK TO BE GENERALLY ABOVE 3000 FEET THROUGH THIS
PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........BOYNE
Hazardous weather outlook, Jul 6, 4:23 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT SUN JUL 6 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
523 AM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING...AND THEN IT WILL
BECOME STATIONARY. SCATTERED THUNDERSTORMS WILL BE FOUND ALONG AND
SOUTH OF THIS FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY RAIN MAY FALL
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STATIONARY FRONT WILL BE LOCATED ACROSS THE AREA FROM MONDAY
THROUGH MONDAY NIGHT...AND THEN THE FRONT WILL ONCE AGAIN MOVE
SOUTHEAST AS A COLD FRONT ON TUESDAY AND TUESDAY NIGHT.  THIS FRONT
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE ON MONDAY AND MONDAY NIGHT. AT THIS
TIME...THE PRIMARY THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL...
AND HEAVY RAIN. THIS RAIN MAY CAUSE SOME FLOODING IF IT HAPPENS TO
MOVE REPEATEDLY ACROSS THE SAME AREAS OR THE RATE IS TOO MUCH FOR
URBAN AREAS TO HANDLE.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT
THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER
ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM THIS
AFTERNOON THROUGH MONDAY NIGHT. IN ADDITION...RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED FROM TODAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
July 6, 11:20 AM CST
Where
Clark County, 0.69 mi NNE of Loyal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.740, -90.496

Hail, Clark

When
July 6, 11:30 AM CST
Where
Clark County, 3.2 mi NNE of Veefkind
Measured
0.75 in hail
Reported by
Public
Coordinates
44.743, -90.357

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122985, 122986.